Scary steroid side effect, heartworm treatment progressing O

Health and Medical topics may be posted here.

Moderators: Barb Wright, Lisa

Post Reply
WaterTiger
Puppy
Posts: 7
Joined: Fri Jan 02, 2015 12:44 pm

Scary steroid side effect, heartworm treatment progressing O

Post by WaterTiger »

Since I adopted Cody in mid-December, she has begun treatment for early stage heartworm infection. Fortunately her XRay and ultrasound showed she had a small infestation and it was caught very early. She had no pulmonary complications, no funny breathing sounds, etc.

Her 1st phase was antibiotic that weakens the heartworms by killing a parasite that infects THEM.
Phase 2 was an anti-worm shot, followed by prednisone to treat inflammation of the lung as the worms flush out and die.
Phase 3 is a double-dose of Phase 2 treatment. Here is where Cody showed her first complication.

One of the danger signs is the dog vomiting blood. This caused a midnight run to the vet. I thought an earlier vomiting was a mere upset stomach. Bright blood in vomit is something quite different, though.

VET EXPLAINED : Prednisone stops the lung inflammation, but it deteriorates the stomach's protective mucus. This rapidly allows a bacterium to attack, causing an ulcer, which bleeds. Blood in the stomach causes a unique and rapid nausea.

TREATMENT : An injected form of Prilosec (single shot). An oral anti nausea pill - this is a powerful anti nvomiting drug. Daily oral (human) Prilosec.

Cody is doing great with her heartworm progress - springtime frolics in 30 more days !
But if you have to administer steroids, be aware of the sudden danger of bleeding stomach ulcers. These can be quite dangerous, since blood loss can be rapid and not obvious.

Lisa
Moderator
Moderator
Posts: 4031
Joined: Mon Nov 01, 2004 8:42 pm
Location: McKinney, TX

Re: Scary steroid side effect, heartworm treatment progressi

Post by Lisa »

I'm glad Cody is doing better, and good for you for catching it so quickly. I've never actually had a dog have stomach issues with the last series of HW shots and Pred, and I've taken probably 15 dogs through HW treatment...just goes to show that weird things can happen!

The last two shots for HW treatment are always the worst...some dogs develop a cough, others have extreme pain at the injection site.
Image Image RIP Madi
Charm-future agility champ
Britty- RIP March 27, 2014
Buster-CGC, OA, OF, NAJ, APK, APJ, APG, APR, PD

Cindy
Dual Champion
Dual Champion
Posts: 5785
Joined: Mon May 10, 2004 4:26 pm
Location: Virginia

Re: Scary steroid side effect, heartworm treatment progressi

Post by Cindy »

Good info to file away in my memory bank. Both Kayla and Pippa were treated for heartworm but that was before I adopted them and I never heard there were any side effects from their treatments. Glad Cody is doing better.
Kayla RIP 10/2/15, Pippa, and Layla
Image

Post Reply